P037: LOCAL ANESTHETIC SYSTEMIC TOXICITY FROM PERIPHERAL NERVE BLOCK DUE TO MALFUNCTION PUMP : A CASE REPORT
Asima Iqbal, MD, Mohamed Koronfel, MD, Ralf Gebhard, MD; University of Miami
Introduction: Local anesthetic systemic toxicity (LAST) is a known complication of peripheral nerve block techniques which can have serious consequences. The current incidence in the literature is 1/1000 for minor LAST (e.g. mental status changes, peri-oral numbness, metallic taste) and 0.3/1000 for major LAST (seizure, cardiac toxicity). The causes that lead to LAST include intravascular injection and overdose.
Case: A 65 year-old-male with insignificant past medical history presented for left rotator cuff repair.
A continuous interscalene brachial plexus block was placed pre-operatively for post surgical pain control. After numbing the skin, a two-inch Tuohy needle was introduced using ultrasound guidance and in-plane technique. 30ml of ropivacaine 0.5% were injected and a catheter was threaded. The pump was filled with 550ml of ropivacaine 0.2% with basal rate at 10ml/hr, labeled and locked inside a bag. The surgery went uneventfully, and the patient was discharged home with the catheter.
On the morning of post-operative day (POD) two, the patient called complaining of pain and was then asked to return to the hospital. He stated that the pain started around midnight of POD1. Upon examination, we found the pump to be completely empty. We decided to bolus the catheter with 5ml of ropivacaine 0.2%. With no improvement after 15 minutes, a second bolus of 5ml of ropivacaine 0.2% was given, and a third bolus of 10 ml of lidocaine 2% 10 minutes later. After twenty minutes, the patient reported dizziness and began to develop tremor.
Suspecting LAST, we immediately gave a bolus of 1.5 ml/kg of intralipid, followed by an infusion of 0.25ml/kg/min for a total of 45 minutes. Labs were drawn and all results came back normal. After 30 minutes, the tremor stopped. The patient’s vital signs and mental status had remained stable. Catheter was removed. The next day, he denied any recurrence of symptoms.
Discussion: The mechanism for LAST in this case could have been due to either intravascular catheter or overdose secondary to pump malfunction. The catheter was taped at the same place and negative aspiration was obtained every time before injection. Besides, the patient’s symptoms started 45 minutes after the first bolus dose and not immediately as in case the catheter was intravascular.
In the current literature, we could not find any article about pump malfunction leading to overdose in LA. With the rate of 10ml/hr, the pump was expected to be empty in the evening of POD2. However, it was empty in the morning of POD2. It might have been empty earlier because the patient had complained of pain around midnight of POD1. We want to bring awareness to the possibility of medication overdose due to pump failure, the precaution of giving boluses, LAST, and its treatment.
1. Barrington MJ et al, Reg Anesth Pain Med 2013; 38: 289-299.
2. Neal et al. ASRA practice advisory on LAST. Reg Anes Pain Med. 2010; 35(2) 152-161.
3. Dickerson et al. LAST. Aesthetic Surgery. 2014; 34 (7): 1111-1119.